Alert archive / Texas / Gale Warnings in 2020
Gale Warning 6, NWS Brownsville, TX
NWS Brownsville, TX issued this gale warning at Dec 23, 2020, 3:33 AM CST. It took effect at Dec 24, 2020, 12:00 AM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2020, 3:33 AM CST (09:33 UTC)
- In effect from
- Dec 24, 2020, 12:00 AM CST
- Expired
- Dec 24, 2020, 12:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Brownsville, TX
The text
As transmitted.
992 WHUS74 KBRO 230933 MWWBRO URGENT - MARINE WEATHER MESSAGE National Weather Service Brownsville TX 333 AM CST Wed Dec 23 2020 GMZ130-132-135-150-155-170-175-232130- /O.UPG.KBRO.GL.A.0005.201224T0600Z-201224T1800Z/ /O.NEW.KBRO.GL.W.0006.201224T0600Z-201224T1800Z/ Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 333 AM CST Wed Dec 23 2020 ...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... * WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 8 to 13 feet expected. * WHERE...Portions of The Gulf of Mexico east of the lower Texas coast and The Laguna Madre. * WHEN...From midnight tonight to noon CST Thursday. Strongest winds expected between 3 and 9 AM Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. Seas likely to be at Beaufort Scale 7 or 8. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions before midnight tonight. && $$ 52/BSG
4 follow-up statements
177 WHUS74 KBRO 232115 MWWBRO URGENT - MARINE WEATHER MESSAGE National Weather Service Brownsville TX 315 PM CST Wed Dec 23 2020 GMZ130-132-135-150-155-170-175-240515- /O.CON.KBRO.GL.W.0006.201224T0600Z-201224T1800Z/ Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 315 PM CST Wed Dec 23 2020 ...GALE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... * WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 8 to 13 feet expected. Bay waters very rough. * WHERE...Portions of The Gulf of Mexico and The Laguna Madre. * WHEN...From midnight tonight to noon CST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
700 WHUS74 KBRO 240307 MWWBRO URGENT - MARINE WEATHER MESSAGE National Weather Service Brownsville TX 907 PM CST Wed Dec 23 2020 GMZ130-132-135-150-155-170-175-241115- /O.CON.KBRO.GL.W.0006.201224T0600Z-201224T1800Z/ Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 907 PM CST Wed Dec 23 2020 ...GALE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... * WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 8 to 13 feet expected. Bay waters very rough. * WHERE...Portions of The Gulf of Mexico and The Laguna Madre. * WHEN...Until noon CST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$
840 WHUS74 KBRO 240917 MWWBRO URGENT - MARINE WEATHER MESSAGE National Weather Service Brownsville TX 317 AM CST Thu Dec 24 2020 GMZ130-132-135-150-155-170-175-241730- /O.CON.KBRO.GL.W.0006.000000T0000Z-201224T1800Z/ Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 317 AM CST Thu Dec 24 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 9 to 14 feet. * WHERE...Portions of The Gulf of Mexico and The Laguna Madre. * WHEN...Until noon CST today. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ 56
597 WHUS74 KBRO 241758 MWWBRO URGENT - MARINE WEATHER MESSAGE National Weather Service Brownsville TX 1158 AM CST Thu Dec 24 2020 GMZ130-132-135-250000- /O.EXP.KBRO.GL.W.0006.000000T0000Z-201224T1800Z/ /O.NEW.KBRO.SC.Y.0083.201224T1800Z-201225T0000Z/ Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- 1158 AM CST Thu Dec 24 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... ...GALE WARNING WILL EXPIRE AT NOON CST TODAY... * WHAT...North winds around 20 kt with gusts up to 25 kt expected. * WHERE...Laguna Madre from the Port of Brownsville to the Arroyo Colorado, Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX and Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX. * WHEN...Until 6 PM CST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ GMZ150-155-170-175-250200- /O.EXP.KBRO.GL.W.0006.000000T0000Z-201224T1800Z/ /O.NEW.KBRO.SC.Y.0083.201224T1800Z-201225T0300Z/ Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 1158 AM CST Thu Dec 24 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CST THIS EVENING... ...GALE WARNING WILL EXPIRE AT NOON CST TODAY... * WHAT...North winds 20 to 25 kt with gusts up to 30 kt and seas 7 to 12 feet expected. * WHERE...Coastal waters from Port Mansfield to the Rio Grande out 20 nm, Coastal waters from Baffin Bay to Port Mansfield out 20 nm, Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm and Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm. * WHEN...Until 9 PM CST this evening. * IMPACTS...Conditions will be hazardous to small craft. * ADDITIONAL DETAILS...Steady subsiding of seas after sunset PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this gale warning went out at Dec 22, 11:04 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Dec 22, 11:04 PM CST, 4 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1104 PM CST Tue Dec 22 2020
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions will prevail over the RGV airports over
the next few hours. However, low level moisture will be steadily
deepening later tonight into the early morning hours across the
region allowing for some potential of MVFR ceilings late tonight
into early Wed morning. As the low level flow starts shifting
around from a more SW-W direction across the region, expect a
quick return to VFR skies later tomorrow.
&&
.PREV DISCUSSION... /issued 710 PM CST Tue Dec 22 2020/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...The southerly low level flow will continue to advect
in better moisture values across the RGV/Deep South TX overnight.
Current satl imagery and surface obs indicate generally high based
ceilings in place over the RGV airports with VFR conditions
prevailing. The ceilings will likely lower a little more overnight
with some MVFR ceilings likely later tonight into sunrise Wed. As
the low level flow shifts around from the W-SW ahead of the
approaching cold front, expect drier air to move into the RGV
dissipating any low clouds and allowing a return of VFR conditions
late in the TAF period.
PREV DISCUSSION... /issued 300 PM CST Tue Dec 22 2020/
SHORT TERM (Now through Wednesday Night): The big story in the
short term is the arrival of a strong cold front late Wednesday.
Onshore flow will increase tonight as surface high pressure across
the Appalachians moves east and low pressure strengthens across
the Plains. Above normal temperatures will continue tonight and
Wednesday ahead of the front. Lows tonight will range from the
upper 50s across the northern ranchlands to the low to mid 60s
across the Rio Grande Valley under mostly cloudy skies. Increasing
moisture should support isolated streamer showers tonight through
Wednesday for the Gulf of Mexico waters. A pre-frontal trough is
expected to move across deep south Texas Wednesday afternoon
bringing light winds and slightly drier air into the area. High
temperatures Wednesday are expected to reach the low to mid 80s,
except for the upper 70s along the beaches. The strong cold front
is expected to push through the region Wednesday evening, across
the northern ranchlands around sunset and off the lower Texas
coast by midnight. Scattered showers and isolated thunderstorms
will be possible with the passage of the cold front Wednesday
night. Low temperatures will fall into the 40s Wednesday night
with breezy northerly winds. A Wind Advisory may be needed
Wednesday night for locations near the coast.
LONG TERM (Thursday through Tuesday): Forecast for the Christmas
Eve/Christmas Day period is coming into sharper focus. We continue
to hone in on the more impactful details. A couple more (mostly
dry) cold fronts are expected to move through next week as we
close out 2020.
Strong cold front, as described above in the short-term
discussion, should be well through the area and offshore by 12Z
Thu. Blustery winds will continue to advect in much cooler and
lower-humidity air through the day. After looking at raw temps
from the 12Z GFS and NAM runs, have nudged high temps down a
couple of degrees, to the low-mid 60s F across the CWA. Extremely
dry air, with single-digit dewpoints penetrating well into Hidalgo
County, will lead to fire weather concerns when combined with the
gusty winds; see Fire Weather discussion, below.
Wind speeds quickly drop off by Thursday evening (Christmas Eve)
as surface high becomes centered over South Texas. Combined with
the clear skies and very dry air, efficient radiational cooling
should take place. Confidence is pretty high now that temps will
dip below freezing, to 30-32F, across a fairly wide swath of
interior, rural areas (roughly from Zapata eastward, across
northern Hidalgo county and toward Harlingen/Raymondville) for a
couple of hours. Guidance continues to trend a bit colder, so have
made corresponding minor tweaks to the Christmas morning low
temps. Freeze Watches and Warnings may eventually be needed.
Temperatures quickly rebound in the dry air for Christmas Day, to
the upper 60s-low 70s, beneath full sunshine.
For Saturday, GFS takes a mid-level shortwave trough quickly (vort
max travels from roughly LBB to HOU) as the day passes on
Saturday. ECMWF is weaker with this feature but also a little
further south. Upshot will be continued slow warming, but with
increased clouds and slight chances for rain, mainly along and
east of I-69E/Hwy. 77. Sunday now shaping up to be rather warm for
late December as mid/upper-level ridging builds/translates in
from the west as it de-amplifies. Widespread afternoon temps in
the 80s are expected.
Heading into Monday, GFS/ECM/WPC all have the same idea in
bringing a modest cold front into area, either stalling it across
the RGV or just a little further south. This front may also bring
a slight chance of rain, again favoring areas nearer the coast.
This front appears to retreat northward as a warm front next
Tuesday, with potentially breezy conditions developing behind it
as an upper low moves through the Great Basin and tightens the
pressure gradient. This system may send another dry-ish cold
front through Deep South Texas next Wednesday (December 30th).
MARINE (Now through Wednesday Night): The pressure gradient will
strengthen along the lower Texas coast tonight ahead of the next
cold front. Small Craft exercise Caution conditions will likely
develop on the Gulf of Mexico waters tonight and continue into
Wednesday due to a combination of winds and seas. The pressure
gradient weakens briefly Wednesday afternoon as the front moves into
the area. Strong to very strong northerly flow develops Wednesday
night in the wake of the front. Have issued a Gale Watch for the
Laguna Madre and the Gulf of Mexico waters from 0 to 60 nautical
miles offshore from midnight Wednesday night through noon Thursday.
A few showers will be possible across the Gulf waters tonight and
Wednesday ahead of the front. Scattered showers and thunderstorms
will be possible along the cold front Wednesday night.
Thursday through Monday: A Gale Watch will be issued shortly for
06-18Z Thursday period for all of the Lower Texas coastal waters.
This is likely to upgraded to a Gale Warning for at least portions
of the waters. Very strong northerly winds will be blowing by
early Thursday morning, sustained at 30-35 knots, gusting to 40+
knots, at least through the morning hours. Dangerous Gulf seas of
8-12 feet will also result. Winds speeds gradually trend down
through Thursday afternoon, but the Gale headlines will need to be
replaced with Small Craft Advisories (SCA's) into Thursday
evening, until winds and seas subside enough. Christmas Day
should see vastly improved marine conditions, with generally light
winds of less than 10 knots and seas of only 2-3 ft.
Southeasterly winds redevelop Friday night and may necessitate
caution (SCEC) flags for both winds and seas on the Gulf by
Saturday evening and on into Sunday. The approach of another front
should weaken the pressure gradient for Sunday night. There is
some uncertainty how far or how strongly this front will move
through the waters on Monday.
FIRE WEATHER (Thursday)...Relative humidity values are expected
to crash on Thursday morning in the wake of Wednesday night's cold
front. RH's eventually drop to 15% or lower west of Hwy. 77 by
mid-day. With widespread curing of grasses and quickly drying
brush, Fire Danger Statements are nearly certain. 20-ft. winds
from the NNW will be gradually decreasing through the day, from
west to east. At this juncture, elevated to nearly critical fire
weather conditions are forecast. Will especially have to watch
along the Hwy. 77 corridor where dry air will penetrate but also
may overlap stronger 20-ft. winds (15+ mph) later into the day.
Fire Weather Watches and Red Flag Warnings may eventually be
needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 65 82 51 63 / 10 10 20 0
BROWNSVILLE 65 84 52 64 / 0 0 20 0
HARLINGEN 62 86 48 63 / 0 0 10 0
MCALLEN 65 86 49 65 / 0 0 10 0
RIO GRANDE CITY 61 85 47 65 / 0 0 0 0
SOUTH PADRE ISLAND 68 76 56 60 / 10 10 20 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Gale Watch from late Wednesday night through Thursday morning
for GMZ130-132-135-150-155-170-175.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
Short Term/Aviation...60-Speece
Long Term/Upper Air...67-MejiaHazardous weather outlook, Dec 22, 4:15 PM CST, 11 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 415 PM CST Tue Dec 22 2020 TXZ248>257-351-353-232215- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron- Coastal Kenedy-Northern Hidalgo- 415 PM CST Tue Dec 22 2020 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An elevated risk of rip currents is possible at the beaches of South Padre Island and at Boca Chica Beach Wednesday through Thursday, and again Saturday and Sunday. The combination of moderate to breezy winds and a surge of dry air may result in conditions more favorable for wildfire growth and spread on Thursday. Isolated areas of temperatures at or just below freezing may occur across the northern ranchlands early Christmas morning before sunrise. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-232215- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 415 PM CST Tue Dec 22 2020 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northerly winds, with frequent to continuous gale force wind gusts, will develop over the coastal waters behind a cold front Wednesday night. A Gale Watch has been issued for all Lower Texas coastal water zones, including the Laguna Madre, starting late Wednesday night through Thursday morning. Small Craft Advisories are possible along the Lower Texas Coast Thursday afternoon through Thursday night, and again Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 4:03 AM CST | Fire Weather Watch | BRO | Brooks, Cameron, Hidalgo, Kenedy, Willacy | 12 hr |
| Dec 23, 3:14 PM CST | Freeze Watch | BRO | Brooks, Hidalgo, Jim Hogg, Kenedy, Starr, Willacy and 1 more | 23 hr |
| Dec 23, 3:14 PM CST | Wind Advisory | BRO | Brooks, Cameron, Hidalgo, Kenedy, Willacy | 21 hr |
| Dec 23, 3:33 PM CST | Red Flag Warning | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 1 more | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.